Pin Me

Treatment for Calcium Channel Blocker Overdose and Hyperglycemia

written by: Emma Lloyd • edited by: Leigh A. Zaykoski • updated: 4/30/2010

Calcium channel blockers are a type of medication used to treat high blood pressure. An overdose of this medication can cause dangerously high blood sugar. Treatment for calcium channel blocker overdose and hyperglycemia can include administration of calcium, glucagon, or insulin.

  • slide 1 of 4

    What are Calcium Channel Blockers?

    Calcium channel blockers are a type of medication which is used to treat hypertension, or high blood pressure. In addition, these medications can be used to treat other conditions such as migraines, angina, heart arrhythmia, and Raynaud’s disease.

    Calcium channel blocker medications work by blocking the entry of calcium into cells of blood vessel walls, and of the heart. This allows blood vessel walls to relax and widen, which in turn allows blood to flow more freely. Some calcium channel blockers also slow down the heart rate, which helps reduce blood pressure and can also control heart arrhythmia, and reduce chest pain caused by angina.

  • slide 2 of 4

    Calcium Channel Blocker Overdose

    In recent years, calcium channel blocker overdose toxicity has come to be considered one of the most dangerous types of prescription drug overdose. Short-term drugs can cause rapid cardiac arrest, while longer-acting medications can cause heart arrhythmia, cardiac collapse, and ischemia (loss of blood flow) in the bowel.

    While this type of overdose can be extremely dangerous, fatalities have decreased in recent years as more information about treatment for overdose has been uncovered. In the USA in 1996, 8555 overdoses and 58 fatalities were reported. In comparison, 10,084 overdoses and 17 fatalities were reported in 2007. As of 2007, 13% of overdoses occurred in children under six years of age.

  • slide 3 of 4

    Treatment for Calcium Channel Blocker Overdose and Hyperglycemia

    Prompt treatment for calcium channel blocker overdose is essential to prevent heart damage and possible death.

    Depending on the amount of drug ingested, and the severity of a patient’s symptoms, treatment might include administration of supplemental calcium to treat cardiac arrhythmia and low blood pressure, and intravenous glucagon, which binds to heart cells and quickly improves heart rate and blood pressure. These measures can vastly improve heart function and blood pressure within just a few minutes.

    Administration of intravenous glucagon does, however bring with it a new set of problems. Glucagon is a hormone which raises blood sugar levels by stimulating glucose production in the liver. Therefore, administration of intravenous glucagon can quickly send blood sugar levels soaring.

    To counteract calcium channel blocker overdose and hyperglycemia treatment, insulin is typically administered to reduce high blood sugar levels that occur after glucagon use. In addition, insulin has proven effective in treating some people who failed to respond after administration of glucagon and calcium.

    In addition to these treatments, a patient who has suffered a calcium channel blocker overdose must undergo a procedure called gastric lavage, which is commonly referred to as stomach pumping. In this procedure a tube is inserted down the esophagus into the patient's stomach to remove the contents. By doing this, any medication remaining in the stomach is removed, helping to shorten the duration of toxic symptoms.

  • slide 4 of 4

    References

    B Zane Horowitz, MD, FACMT for eMedicine: Emergency Medicine: Calcium Channel Blocker Toxicity

    Greene Shepherd, PharmD. High-Dose Insulin Therapy for Calcium-Channel Blocker Overdose. The Annals of Pharmacotherapy: Vol. 39, No. 5, pp. 923-930. 2005.

    Levine M, Boyer EW, Pozner CN, Geib AJ, Thomsen T, Mick N, Thomas SH. Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. Critical Care Medicine. 2007 Sep;35(9):2071-5.

    Susan Doyon, MD, ACMT for the Maryland Poison Center: ToxAlert: Calcium Channel Blocker Overdose (PDF).

    The Mayo Clinic on Calcium Channel Blockers